Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 2, NWS Wichita, KS

May 15, 20114 counties in Kansas

NWS Wichita, KS issued this frost advisory at May 15, 2011, 9:19 PM CDT for 4 counties in Kansas. It took effect at May 16, 2011, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 15, 2011, 9:19 PM CDT (02:19 UTC)
In effect from
May 16, 2011, 4:00 AM CDT
Expired
May 16, 2011, 8:40 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WWUS73 KICT 160219
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT SUN MAY 15 2011

...FROST POSSIBLE ACROSS CENTRAL KANSAS OVERNIGHT...

.AN UNSEASONABLY CHILLY AIRMASS...CLEAR SKIES AND LIGHT WINDS WILL
LEAD TO OPTIMAL CONDITIONS FOR RADIATIONAL COOLING AND FROST
FORMATION AS TEMPERATURES FALL INTO THE MIDDLE 30S. WHILE A 
WIDESPREAD...EXPANSIVE FROST IS NOT LIKELY...LOW
LYING RURAL AREAS WILL BE MOST SUSCEPTIBLE TO SOME DEGREE OF
FROST FORMATION.

KSZ032-033-047-048-161030-
/O.NEW.KICT.FR.Y.0002.110516T0900Z-110516T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
919 PM CDT SUN MAY 15 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY. 

* TEMPERATURE...WILL SETTLE INTO THE MIDDLE 30S ACROSS CENTRAL
  KANSAS EARLY MONDAY MORNING. THESE UNSEASONABLY COLD
  TEMPERATURES...IN COMBINATION WITH CLEAR SKIES AND LIGHT
  WINDS...WILL SET THE STAGE FOR POSSIBLE FROST FORMATION.

* WHILE A WIDESPREAD FROST IS NOT LIKELY ACROSS THE ENTIRE
  AREA...AT LEAST PATCHY FROST IS POSSIBLE...ESPECIALLY IN LOW
  LYING RURAL AREAS.

* IMPACTS...ARE IF FROST DEVELOPS...SENSITIVE OUTDOOR VEGETATION
  MAY BE HARMED...AND PRECAUTIONS SHOULD BE TAKEN TO PROTECT
  AFFECTED PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KETCHAM
2 follow-up statements
763 
WWUS73 KICT 160856
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT MON MAY 16 2011

...FROST POSSIBLE ACROSS CENTRAL KANSAS OVERNIGHT...

.AN UNSEASONABLY CHILLY AIRMASS...CLEAR SKIES AND LIGHT WINDS
WILL LEAD TO OPTIMAL CONDITIONS FOR RADIATIONAL COOLING AND FROST
FORMATION EARLY THIS MORNING...AS TEMPERATURES FALL INTO THE MID
30S. WHILE A WIDESPREAD...EXPANSIVE FROST IS UNLIKELY...LOW LYING
RURAL AREAS WILL BE MOST SUSCEPTIBLE TO PATCHY FROST FORMATION.

KSZ032-033-047-048-161400-
/O.CON.KICT.FR.Y.0002.110516T0900Z-110516T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
356 AM CDT MON MAY 16 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

* TEMPERATURES...WILL SETTLE INTO THE MID 30S ACROSS CENTRAL
  KANSAS EARLY THIS MORNING. THESE UNSEASONABLY COLD
  TEMPERATURES...IN COMBINATION WITH CLEAR SKIES AND LIGHT
  WINDS...WILL SET THE STAGE FOR POSSIBLE FROST FORMATION.

* WHILE A WIDESPREAD FROST IS UNLIKELY ACROSS THE ENTIRE AREA...AT
  LEAST PATCHY FROST IS POSSIBLE...ESPECIALLY IN LOW LYING RURAL
  AREAS.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE HARMED...AND
  PRECAUTIONS SHOULD BE TAKEN TO PROTECT AFFECTED PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ADK
345 
WWUS73 KICT 161340
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
840 AM CDT MON MAY 16 2011

KSZ032-033-047-048-161445-
/O.CAN.KICT.FR.Y.0002.000000T0000Z-110516T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
840 AM CDT MON MAY 16 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE CLIMBED WELL ABOVE FREEZING ACROSS THE AREA...SO
THE FROST ADVISORY HAS BEEN CANCELLED.

$$
HOWERTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 9:02 PM CDT, 17 minutes earlier.

Area forecast discussion, May 15, 9:02 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT SUN MAY 15 2011

.UPDATE...

UPPER LEVEL DISTURBANCE IS QUICKLY MOVING TO THE SOUTH AND EAST OF
THE FORECAST AREA INTO SW MO. AS THIS DISTURBANCE MOVES
SOUTH...THINK CHANCE OF SPRINKLES HAS ALSO MOVED SOUTHEAST...SO WILL
TAKE OUT ANY SPRINKLE CHANCE IN SOUTHEAST KS. IN THE WAKE OF THIS
DISTURBANCE ISENTROPIC DOWNGLIDE HAS STARTED TO SCOUR OUT THE MID
LEVEL MOISTURE ACROSS NORTHEAST KS AND SOUTHEAST KS. EXPECT THIS
CLEARING TREND TO CONTINUE FROM NORTHEAST TO SOUTHWEST LATE THIS
EVENING AND OVERNIGHT. THIS WILL LEAD TO UNSEASONABLY COOL AIR
SETTLING OVER CENTRAL KS ALONG WITH CALM WINDS BY MON MORNING.

THE CLEAR SKIES/LIGHT WINDS AND CHILLY TEMPS FOR MAY WILL LEAD TO
OPTIMAL RADIATIONAL COOLING CONDITIONS ACROSS CENTRAL KS...WITH
OVERNIGHT LOWS FALLING INTO THE MIDDLE 30S...POSSIBLY THE LOWER 30S.
SO COULD SEE SOME PATCHY FROST ACROSS THIS AREA.  SO HAVE DECIDED TO
HOIST A FROST ADVISORY FOR THIS CHANCE...GIVEN THIS UNSEASONABLY
CHILLY AIRMASS AND IT BEING WELL INTO THE GROWING SEASON.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT SUN MAY 15 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

UPPER TROF CONTINUES TO SPIN SOUTHEAST INTO SW MO AT THIS TIME. THIS
UPPER LEVEL DISTURBANCE HAS LED TO SOME STRATO-CU AROUND 4K FEET
ACROSS MOST OF THE FORECAST AREA. MOST OF THIS STRATO-CU IS
DIURNALLY DRIVEN...AND ALOT OF IT WILL DIMINISH LATE THIS EVENING
BETWEEN 04-06Z/MON. COULD SEE SOME SPRINKLES UNDER THE UPPER LEVEL
DISTURBANCE AS IT MOVES INTO SW MO...BUT THINK MOST OF THIS WILL
STAY EAST OF KCNU SO WILL NOT MENTION IT IN THE TAF.

EVEN WITH THIS CLOUD DECK..CONDITIONS WILL BE VFR FOR THE NEXT 24
HOURS AT ALL TAF SITES.

KETCHAM

PREV DISCUSSION... /ISSUED 314 PM CDT SUN MAY 15 2011/

DISCUSSION...
FORECAST CHALLENGES...FROST POTENTIAL TONIGHT AND THEN
PRECIP/CONVECTIVE CHANCES/TRENDS LATE IN THE WEEK.

TONIGHT-WEDNESDAY
UPPER TROF WILL CONTINUE TO DROP SOUTH ACROSS THE OZARKS THIS
EVENING. A FEW LIGHT SHOWERS/SPRINKLES NOTED BETWEEN MCI-OMA
AND WILL KEEP CHANCE OF SPRINKLES FOR FAR SOUTHEAST KANSAS
UNTIL DARK. OTHERWISE EXPECT A GENERAL CLEARING TREND DURING
THE OVERNIGHT HOURS...WITH LIGHT WINDS AND DRIER AIR ACROSS
CENTRAL KANSAS GIVING SOME FROST POTENTIAL. CONFIDENCE IS
RATHER MODEST FOR PATCHY FROST AND LOWER ON SOMETHING MORE
WIDESPREAD...SO WILL INSERT PATCHY WORDING AND DEFER ANY
POTENTIAL HEADLINE TO EVENING SHIFT TO ALLOW TIME TO ASSESS
CLOUD TRENDS.

COOL SURFACE RIDGE UNDER THE HIGH AMPLITUDE RIDGE AXIS ALOFT
WILL PREVAIL ACROSS MID-AMERICA ON MONDAY...WITH DRY WEATHER
AND SLIGHTLY MILDER/YET STILL BELOW CLIMO TEMPERATURES EXPECTED.
THE ELONGATED SURFACE RIDGE AXIS WILL ONLY SLOWLY MIGRATE EAST
UNDER THE HIGH LEVEL BLOCKING RIDGE ON TUESDAY...ALLOWING A
MODEST SOUTHEASTERLY LOW LEVEL FLOW TO COMMENCE ACROSS THE AREA.
MOISTURE WILL RETURN ACROSS THE HIGH PLAINS ON TUESDAY WITH
ELEVATED MOISTURE/LIFT DEVELOPING EASTWARD INTO CENTRAL KANSAS
ON TUESDAY NIGHT. THIS SUPPORTS THE GOING FORECAST WITH LOW
END POPS FOR WESTERN PORTIONS OF THE FORECAST AREA. WHILE
REMAINING MORE ELEVATED IN NATURE...THIS MOISTURE FLUX WILL
CONTINUE TO TRANSLATE NORTHEAST ACROSS MUCH OF THE FORECAST
AREA ON WEDNESDAY. THIS WILL RESULT IN WEAK TO MODEST ELEVATED
INSTABILITY...WITH THE RELATIVELY BETTER CHANCES FOR SPREADING
AS FAR EAST AS THE FLINT HILLS.

THURSDAY-SUNDAY
THE BEST CHANCE FOR PRECIP/CONVECTION STILL LOOKS TO BE LATE IN
THE WEEK...ESPECIALLY FOR THURSDAY AND FRIDAY. A CLOSED UPPER
LOW IS STILL EXPECTED TO FORM NEAR THE FOUR CORNERS REGION BY
THURSDAY MORNING...WITH A PORTION OF THE TROF LIFTING NORTH
ACROSS THE CENTRAL HIGH PLAINS DURING THURSDAY. WHILE IT IS
STILL TOO EARLY TO BANK ON SPECIFIC DETAILS...THE MODEL TRENDS
SHOW INCREASING LOW LEVEL/SURFACE MOISTURE EAST OF DRYLINE FOR
RELATIVELY BETTER CHANCES FOR SURFACE BASED CONVECTION THAT
COULD AFFECT WESTERN PORTIONS OF THE FORECAST AREA ON THURSDAY
AFTERNOON/EVENING. THE REMAINING PORTION OF THE UPPER TROF IS
THEN EXPECTED TO LIFT NORTHEAST ACROSS KANSAS/NEBRASKA LATE
FRIDAY INTO SATURDAY MORNING. AN INCREASINGLY MOIST AND
UNSTABLE AIRMASS WILL LIKELY EXIST EAST OF THE DRYLINE FRONT
WHICH COULD IMPACT MOST OF THE AREA VERY LATE IN THE WEEK.
A LULL IS QUITE POSSIBLE IN CONVECTIVE CHANCES BEHIND THE
UPPER TROF LIFTING OUT ON SATURDAY...BEFORE MOISTURE COMES
BACK AS AN UPPER TROF POTENTIALLY RELOADS ACROSS THE SOUTHWEST
CONUS LATE IN THE WEEKEND. OVERALL...TEMPERATURES LOOK TO WARM
ABOVE SEASONAL CLIMO IN THE OUTER PERIODS WITH AT LEAST SLIGHT
CHANCES FOR CONVECTION ON SUNDAY.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  68  44  69 /  10   0  10  10
HUTCHINSON      37  68  43  69 /  10   0  10  10
NEWTON          38  67  42  68 /  10   0  10  10
ELDORADO        39  67  41  68 /  10   0   0   0
WINFIELD-KWLD   40  68  43  70 /  10   0   0  10
RUSSELL         35  68  43  68 /  10   0  10  10
GREAT BEND      36  68  44  68 /  10   0  10  10
SALINA          37  68  43  69 /  10   0  10  10
MCPHERSON       37  68  42  68 /  10   0  10  10
COFFEYVILLE     41  68  41  69 /  10   0   0   0
CHANUTE         39  67  40  68 /  10   0   0   0
IOLA            39  67  40  68 /  10   0   0   0
PARSONS-KPPF    40  67  41  69 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 9 AM CDT MONDAY FOR KSZ032-033-047-
048.

&&
Hazardous weather outlook, May 15, 3:49 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT SUN MAY 15 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
349 PM CDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FROST IS POSSIBLE TOWARD DAWN ACROSS CENTRAL KANSAS. IF YOU
HAVE TEMPERATURE SENSITIVE PLANTS OR FLOWERS...YOU MAY WANT TO
PROTECT THEM OR BRING THEM INDOORS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST MAY LINGER UNTIL MID-MORNING ON MONDAY ACROSS CENTRAL
KANSAS.

A FEW STORMS WILL BE POSSIBLE TUESDAY NIGHT FOR LOCATIONS MAINLY
ALONG AND WEST OF HIGHWAY 14...OR WEST OF A LINCOLN TO LYONS TO
ANTHONY LINE. STRONG STORMS WITH SMALL HAIL WILL BE POSSIBLE WITH
THIS ACTIVITY.

THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM WEDNESDAY
THROUGH FRIDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
THE BEST CHANCE FOR SEVERE WEATHER ON THURSDAY AND FRIDAY.

SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF
CENTRAL AND SOUTHEAST KANSAS ON SATURDAY...THOUGH THE RISK FOR
SEVERE WEATHER IS EXPECTED TO DIMINISH OR BECOME MORE ISOLATED.

CHECK LATER FORECASTS AND OUTLOOKS...FOR FURTHER DETAILS ON THE
POTENTIAL FOR SEVERE WEATHER LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DARMOFAL

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.